Multimodal imaging in a severe case of hydroxychloroquine toxicity

Kavita V. Bhavsar, Lekha K. Mukkamala, K. Bailey Freund

Research output: Contribution to journalArticle

13 Scopus citations

Abstract

Retinal toxicity from hydroxychloroquine (HCQ) can be detected most readily on fundus autofluorescence, spectral-domain optical coherence tomography, and multifocal electroretinogram. The authors describe a case of a 60-yearold woman with a history of systemic lupus erythematosus undergoing HCQ treatment for 30 years who presented with visual loss over several years. Examination and multimodal imaging showed bilateral retinal pigment epithelium (RPE) changes in a bull's-eye distribution associated with cystoid macular edema. A novel imaging modality, multispectral imaging, appeared sensitive in detecting a bull's-eye pattern of RPE disturbance involving the entire macular region of both eyes. Cessation of drug was advised with close follow-up.

Original languageEnglish (US)
Pages (from-to)377-379
Number of pages3
JournalOphthalmic Surgery Lasers and Imaging Retina
Volume46
Issue number3
DOIs
StatePublished - Mar 1 2015

ASJC Scopus subject areas

  • Surgery
  • Ophthalmology

Fingerprint Dive into the research topics of 'Multimodal imaging in a severe case of hydroxychloroquine toxicity'. Together they form a unique fingerprint.

  • Cite this